Jump to content


Photo

How Does A Common Cold/flu Mess With You?


  • Please log in to reply
3 replies to this topic

#1 ironhands

ironhands

    Member

  • Members
  • 356 posts
  • Gender:Male
  • Location:toronto
  • Interests:things and stuff, video games, not feeling like bum

Posted 04 October 2013 - 10:34 AM

Rough sleep last night, can't swallow today. 

 

So how often do you get sick?  More often, or more intense than others? 

 

Do OTC meds make you worse or instantly put you out?

 

For me, I often don't get sick, but when I do, it's either much faster than everyone else to clear up, or, it's far far worse. 

 

Always found that some 'tussin or neo-citran knocks me out almost instantly.



#2 Chemist

Chemist

    Member

  • Members
  • 305 posts
  • Gender:Male
  • Location:Indiana, US
  • Interests:Chemistry, Medicine, Science, Computers, Traveling, Not Being Tired

Posted 05 October 2013 - 12:23 AM

If DXM knocks you out almost instantly, you may have some serotonin dysregulation going on there. DXM is a serotonin reuptake inhibitor.



#3 ironhands

ironhands

    Member

  • Members
  • 356 posts
  • Gender:Male
  • Location:toronto
  • Interests:things and stuff, video games, not feeling like bum

Posted 05 October 2013 - 09:56 AM

makes sense to me.  when I was on Paxil it'd put me out pretty fast.  It's when I first started to "know" something was wrong with my sleep, really bad sleep intertia, sleepwalking, waking dreams, false awakenings, HH, etc

Wasn't as bad on escitalopram, but I had to take ritalin during the day to stop me from being a zombie, and even then, I was still passing out at my desk around 2-3 every day.

 

Could this suggest a surplus of serotonin already?  That wouldn't make sense with the existing depression, but then again, Paxil made me really euphoric (lawd knows I miss that feeling!).

 

 I'd love to find a doc I could sit with for an hour and really get into symptoms and theories, but my GP interrupts me and talks over me.  The other day it was "doc, i need official testing for celiac", "they'll likely come back negative and it won't change anything", "ok, but, it may assist with my N diagnosis, and right now, my fingers are peeling, having gut swelling, gas/diarrhea..and th...." "you aren't showing enough symptoms"

Doc...if you hadn't cut me off, you might have heard the rest!



#4 Chemist

Chemist

    Member

  • Members
  • 305 posts
  • Gender:Male
  • Location:Indiana, US
  • Interests:Chemistry, Medicine, Science, Computers, Traveling, Not Being Tired

Posted 05 October 2013 - 01:33 PM

It's difficult to draw general conclusions like saying it could suggest an excessive amount of serotonin or a deficiency of serotonin due to the fact that serotonin is expressed in different areas of the brain in different amounts and it's possible to have hyperactivity in one area and hypoactivity in another at the same time. It's also possible to have an overexpression or underexpression of one subtype of 5-HT receptor relative to the rest of the 5-HT receptor family, which can lead to some receptor subtypes being understimulated, or others being overstimulated. To make a long story short, it quickly becomes a more complicated picture than you might imagine. The general idea is perhaps best demonstrated by the treatment course of SSRIs, where in the first two weeks there can actually be an increase in anxiety and minimal improvement in depressed mood, then as certain 5-HT receptors are downregulated, the therapeutic benefits begin taking effect. If depression were simply an overall deficit in serotonin, we would expect SSRIs to have an immediate and profound effect, rather than this two week lag time. Similarly, we would expect 5-HT receptor antagonists to worsen the problem, but instead they are just as effective if not more effective than the SSRIs.

 

So, at least with our current levels of diagnostic abilities, it often comes down to trying different drugs and seeing which works best, and then working backwards to try to reason out what might be going on in the brain, since we generally know more about how the drug works than the brain that it's treating.

 

In general, though, remember that serotonin suppresses REM sleep so you would expect if you naturally had a surplus of it, that you would have much better sleep architecture at night than you do. Plus, the fact that you seem to be hypersensitive to drugs which exhibit serotonin reuptake properties would generally indicate a low baseline of serotonin levels prior to administration rather than high baseline levels. If you were already being stimulated by large amounts of serotonin, you wouldn't be so sensitive to a modest increase. But again, that would be something of an oversimplification.